Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 25, 2021, 4:18 PM EDT for Bath County, Virginia. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2021, 4:18 PM EDT (20:18 UTC)
- Expired
- May 25, 2021, 5:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
County Bath County, VA
The radar
The Roanoke radar (KFCX), 131 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 4:19 PM EDT | TSTM WND DMG | 1 Nne Mountain Grove, VA | A FEW TREES WERE BLOWN DOWN IN THE 1300 BLOCK OF BIG CREEK ROAD. TIME ESTIMATED BY RADAR. |
| May 25, 4:49 PM EDT | TSTM WND DMG | 8 Nne Yost, VA | A SINGLE TREE WAS BLOWN DOWN IN THE 8200 BLOCK OF DEERFIELD ROAD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
130
WWUS81 KRNK 252018
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
418 PM EDT Tue May 25 2021
VAZ020-252100-
Bath-
418 PM EDT Tue May 25 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
BATH COUNTY...
At 418 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Warm Springs to near Nimrod Hall.
Movement was northeast at 30 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Millboro...
Warm Springs...
Hot Springs...
Nimrod Hall...
Mountain Grove...
Burnsville...
and Bacova Junction.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
3817 7949 3816 7944 3810 7949 3809 7948
3804 7952 3803 7951 3796 7958 3791 7962
3787 7973 3789 7977 3808 7995 3810 7993
3813 7995 3815 7992 3818 7992 3827 7980
TIME...MOT...LOC 2018Z 224DEG 24KT 3807 7979 3791 7968
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 25, 2:28 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 25, 2:28 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 228 PM EDT Tue May 25 2021 .SYNOPSIS... A near stationary front remains draped north-south along the spine of the Appalachians this afternoon. Convection is starting to fire along this front and will continue to do so this afternoon, into this evening. A daily threat for showers can be expected the rest of this week along with very warm and humid conditions. The best chance for widespread wetting from showers and storms is expected to occur Friday as an area of low pressure passes across the region. && .NEAR TERM /THROUGH WEDNESDAY/... As of 215 PM EDT Tuesday... ...Isolated To Scattered Convection Along The Mountains Today Followed By More Widespread Thunderstorm Chances Wednesday Afternoon And Evening... The back door cold front remains draped over the region at the moment, though not for much longer. This front will start to mix out today and lift back out of the area, serving as a focal point for convection initiation for this afternoon and evening. In fact, we are already watching convection fire up along this boundary stretching through the NC mountains, New River Valley, and into the Greenbrier Valley. CAMs continue to bring this line eastward over the next few hours before dissipating as it tries to make it over the Blue Ridge. While most won't see precipitation from these storms, those lucky enough should get some beneficial rainfall as PWATs today are ~1.25 inches. POPs decrease overnight as the front continues to slip out of the area: isolated areas of fog are expected with a warm, saturated airmass in place. Best locations for it will be those that receive rainfall today. Tomorrow features an inbound degrading trough that will bring several forecast points. With this system coming, we will be in the warm sector of the system so temperatures remain at the high side of forecast guidance with many in the east climbing into the 90s. Prior to the trough, ample diurnal heating with subsequent instability combined with final departing energy from the back door front will lead to scattered convection in the afternoon focused in the east. It won't be until late afternoon early evening before rain chances start to actually pick up in the west for the trough, though when it arrives it will be rather anemic so anything widespread is not expected. Forecast confidence is moderate. && .SHORT TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... As of 200 PM EDT Tuesday... ...Above normal temperatures persists through the end of the workweek with increasing chances for widespread rain by Friday.... Our stretch of hot weather looks to continue through at least Friday as a front and surface low pressure system move toward the area. With the front slow to get here our upper level ridge will remain with downsloping westerly to southwesterly flow aloft. This will keep temperatures on the hot side of things especially in areas east of Roanoke where highs will remain in the upper 80s and low 90s. Out west temperatures will be a tad cooler with a better bet for and isolated shower or storm due largely in part to orographic lifting around the mountains, weak shortwave energy pivoting through, and our cold front slowly sagging south into the region. No severe weather is expected with overall energy in the form of deep layer shear focused well off to our north and west across the lower Ohio River Valley. 12z model soundings from the NAMnest, NAM, ARW, and GFS also support this with unidirectional winds out of the west and southwest acting as a barrier with storms mainly confined to areas along and west of the Blue Ridge. Overall coverage looks to remain widely scattered to isolated over the mountains Wednesday evening before diminishing with the loss of daytime heating Wednesday night. Meanwhile our surface cold front looks to finally push into the region from our north late Wednesday night into Thursday morning before stalling somewhere in the vicinity of the Shenandoah Valley. The 12z GFS brings the front as far south as southwest Virginia while the 0z Euro and 12z Canadian keep it hung up across central Virginia. Either way with the front nearby the chance for isolated showers and storms looks to continue especially in areas along and west of the Blue Ridge where the mountains will aid in some extra lift during the peak heating hours. Severe weather once again will not be a concern with the best low level moisture depth and deep layer shear remaining north and west of the region. The upper level ridge completely breaks down Friday with an incumbent surface low pressure system that looks to ride into the region from the Ohio River Valley. Some model uncertainty remains in where the low will track based on the placement of our ashed out boundary for the late week timeframe. Both the 12z GFS and Canadian along with the 0Z Euro all firmly agree on a widespread much needed rainfall scenario for the region. The 12z GFS and Canadian carry the low east through Ohio into western Maryland Friday morning into late FRiday afternoon. The 0z Euro drops the low further south into central Virginia during the same time frame. With that said this could be the difference of who sees the heaviest rain along with any severe weather concerns. As of now we are not outlooks for severe weather or excessive rainfall, but will be something to look at in further model runs. Confidence remains high for above normal temperatures and storm chances Thursday. Moderate confidence on timing and heaviest precipitation placement for the end of the workweek. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... As of 200 PM EDT Tuesday... ...An unsettled start to the holiday weekend gives way to drier conditions early next week... Considerable uncertainty remains about the timing and magnitude of the upper level shortwave passing through for the start of the weekend. The GFS remains the most optimistic with direr conditions settling in as early as Saturday afternoon and Saturday night. The 12z Canadian and 0z Euro take more of an approach closer to central guidance in lingering shower and storm chances through the day Sunday before high pressure barrels in. As of now we will go with a blend of the 3 model solutions with a trend toward lowering PoPs late Saturday into Sunday. It will not be a wash out by any means, so no need to cancel those plans just yet. Sunday and Monday appear to be the better weather days of the period as high pressure builds from the north. This would lend to a return of drier and seasonable conditions across the region. The high slides east toward the coast Tuesday warming temperatures once again before our next storm system midweek. Speaking of temperatures, we actually look to trend slightly below normal for the weekend. With extra clouds and rain chances Saturday temperatures will struggle to get out of the 60s and 70s. Similar readings look to be expected Sunday before a warming trend with return flow early next week. Confidence remains moderate in the long term. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 225 PM EDT Tuesday... Low level clouds in the east are almost finished mixing out from the wedge this morning. Meanwhile, the front draped over the mountains is leading to thunderstorm development that should persist and traverse eastward over the next several hours before falling apart while trying to pass over the Blue Ridge combined with the loss of diurnal heating. Should see a VFR cumulus deck continue to build across the area through the remainder of the afternoon. Tonight, areas of fog are expected for some, though confidence in who all actually gets it is still low. Better confidence is for LWB and BCB at the moment since they should receive rainfall this afternoon, increasing the odds of fog development. Tomorrow fog will quickly mix out followed up be yet another scattered cumulus deck developing. In the early afternoon, isolated thunderstorms are once again expected, but with the concentration being on the eastern side of the Blue Ridge. Later in the day outside of the TAF period, a decaying front should enter from the west bringing mainly shower chances for the west. Extended Aviation Discussion... A more organized weather system arriving Thursday into Friday will bring more widespread shower and thunderstorm chances both days. Scattered rain chances and subsequent sub VFR flight conditions are expected to persist into the weekend before a more prolonged period of better weather conditions are expected at the start of next work week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM/RR NEAR TERM...PM/RR SHORT TERM...BMG/ET LONG TERM...BMG/ET AVIATION...PM/RR
Hazardous weather outlook, May 25, 12:38 PM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 1238 PM EDT Tue May 25 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-261645- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 1238 PM EDT Tue May 25 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 25, 2:44 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
244 PM EDT Tue May 25 2021
VAZ018-019-WVZ044-251930-
Craig-Alleghany-Monroe-
244 PM EDT Tue May 25 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA...CRAIG COUNTY IN SOUTHWESTERN VIRGINIA AND
EAST CENTRAL MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA...
At 242 PM EDT, a strong thunderstorm was located over Craig Springs,
or near Paint Bank, moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm. Locally heavy rain is possible with this storm.
Locations impacted include...
Alleghany...
New Castle...
Paint Bank...
Jordan Mines...
Sinking Creek...
Sweet Springs...
and Craig Springs.
LAT...LON 3755 7997 3736 8029 3752 8042 3771 8027
3772 8025 3773 8026 3778 8022 3778 8021
TIME...MOT...LOC 1842Z 235DEG 14KT 3749 8028
KKSpecial weather statement, May 25, 3:05 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
305 PM EDT Tue May 25 2021
VAZ014-018-022-251930-
Montgomery-Craig-Roanoke-
305 PM EDT Tue May 25 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROANOKE...SOUTH
CENTRAL CRAIG AND NORTHERN MONTGOMERY COUNTIES...
At 304 PM EDT, a strong thunderstorm was located over Blacksburg,
moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Blacksburg...
Salem...
Christiansburg...
Shawsville...
Sinking Creek...
Mc Donalds Mill...
and Merrimac.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3724 8006 3712 8037 3727 8053 3728 8048
3732 8043 3732 8044 3733 8044 3748 8024
TIME...MOT...LOC 1904Z 235DEG 14KT 3723 8038
KKSpecial weather statement, May 25, 3:08 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT Tue May 25 2021
VAZ011-WVZ043-044-251945-
Giles-Summers-Monroe-
308 PM EDT Tue May 25 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL
GILES...SOUTHEASTERN SUMMERS AND WESTERN MONROE COUNTIES...
At 307 PM EDT, a strong thunderstorm was located over Bozoo, or near
Peterstown, moving northeast at 15 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Peterstown...
Union...
Rich Creek...
Glen Lyn...
Red Sulphur Spring...
Laurel Branch...
and Buck.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3773 8067 3750 8047 3736 8084 3740 8087
3741 8086 3743 8086 3750 8097
TIME...MOT...LOC 1907Z 235DEG 14KT 3748 8083
KKSpecial weather statement, May 25, 3:17 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
317 PM EDT Tue May 25 2021
VAZ019-023-252000-
Botetourt-Alleghany-
317 PM EDT Tue May 25 2021
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND NORTHWESTERN
BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF
COVINGTON...
At 317 PM EDT, a strong thunderstorm was located over Jordan Mines,
moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Covington...
Clifton Forge...
Jordan Mines...
Oriskany...
Iron Gate...
Low Moor...
and Glen Wilton.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3773 7969 3760 8001 3763 8003 3765 8002
3766 8003 3762 8011 3772 8021 3795 8004
3794 8003 3796 8000 3796 7999
TIME...MOT...LOC 1917Z 235DEG 14KT 3770 8007
KKSpecial weather statement, May 25, 3:45 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
345 PM EDT Tue May 25 2021
VAZ018-252030-
Craig-
345 PM EDT Tue May 25 2021
...A STRONG THUNDERSTORM WILL AFFECT CRAIG COUNTY...
At 344 PM EDT, a strong thunderstorm was located near Simmonsville
and Maggie, moving east at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
New Castle...
Simmonsville
Sinking Creek...
Abbott...
and Craig Springs.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3759 8000 3754 7998 3751 8001 3745 8004
3737 8030 3749 8034 3751 8030 3753 8029
3761 8002
TIME...MOT...LOC 1944Z 274DEG 8KT 3745 8024
RABSpecial weather statement, May 25, 4:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
418 PM EDT Tue May 25 2021
VAZ020-252100-
Bath-
418 PM EDT Tue May 25 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
BATH COUNTY...
At 418 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Warm Springs to near Nimrod Hall.
Movement was northeast at 30 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Millboro...
Warm Springs...
Hot Springs...
Nimrod Hall...
Mountain Grove...
Burnsville...
and Bacova Junction.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
3817 7949 3816 7944 3810 7949 3809 7948
3804 7952 3803 7951 3796 7958 3791 7962
3787 7973 3789 7977 3808 7995 3810 7993
3813 7995 3815 7992 3818 7992 3827 7980
TIME...MOT...LOC 2018Z 224DEG 24KT 3807 7979 3791 7968
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:41 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 49 min |
| May 24, 9:27 PM EDT | Special Weather Statement | RNK | Floyd | 33 min |
| May 24, 10:10 PM EDT | Special Weather Statement | RNK | Franklin | 35 min |
| May 25, 12:43 PM EDT | Special Weather Statement | RNK | Wythe | 47 min |
| May 25, 1:33 PM EDT | Special Weather Statement | RNK | Pulaski | 42 min |
| May 25, 1:42 PM EDT | Special Weather Statement | RNK | Grayson | 48 min |
| May 25, 2:03 PM EDT | Special Weather Statement | RNK | Giles | 42 min |
| May 25, 2:28 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 47 min |
| May 25, 2:34 PM EDT | Special Weather Statement | RNK | City of Galax | 41 min |
| May 25, 2:44 PM EDT | Special Weather Statement | RNK | Craig | 46 min |
| May 25, 3:05 PM EDT | Special Weather Statement | RNK | Montgomery, Roanoke | 25 min |
| May 25, 3:17 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 43 min |
| May 25, 3:45 PM EDT | Special Weather Statement | RNK | Craig | 45 min |
| May 25, 4:34 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 41 min |
| May 25, 4:41 PM EDT | Special Weather Statement | RNK | City of Galax | 49 min |
| May 25, 4:56 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 109 min |
| May 25, 6:38 PM EDT | Special Weather Statement | RNK | Patrick | 37 min |
| May 25, 7:57 PM EDT | Special Weather Statement | RNK | Patrick | 48 min |
| May 25, 5:48 PM EDT | Special Weather Statement | RNK | Wilkes | 57 min |
| May 25, 6:47 PM EDT | Special Weather Statement | RNK | Wilkes | 28 min |
| May 25, 7:31 PM EDT | Special Weather Statement | RNK | Surry | 29 min |
| May 25, 3:08 PM EDT | Special Weather Statement | RNK | Monroe | 37 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.